Nevada, 2011Strong Wind in Nevada, April 25, 2011
April 25, 2011 · NWS REV · 1 event in 1 county or zone
A fast moving system moved from the eastern Pacific into Oregon on the 25th before moving into Idaho on the 26th. The system brought gusty winds to western Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving system moved from the eastern Pacific into Oregon on the 25th before moving into Idaho on the 26th. The system brought gusty winds to western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 25, 1:56 AM PST, 5 hours 4 minutes earlier.
Area forecast discussion, Apr 25, 1:56 AM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
256 AM PDT MON APR 25 2011
.SHORT TERM...
STRONG AND GUSTY WINDS TODAY REMAIN THE GREATEST CONCERN OF THE
SHORT TERM FORECAST. 160 KT UPPER LEVEL JET IS PUSHING INTO THE
WEST THIS MORNING WITH ANOMALOUSLY STRONG MID LEVEL WINDS 3 TO 5
STANDARD DEVIATIONS ABOVE NORMAL. SURFACE GRADIENT CONTINUES TO
TIGHTEN TODAY AHEAD OF A STALLED OUT COLD FRONTAL BOUNDARY
LINGERING OVER NORTHERN CA/ EXTREME NORTHWEST NEVADA. LATEST MODEL
RUNS CONTINUE TO HINT AT THE BEST DOWNSLOPE POTENTIAL EARLY THIS
MORNING TRANSITIONING TO A STRONG GRADIENT WIND EVENT ACROSS THE
ENTIRE FORECAST AREA THIS AFTERNOON AND EVENING.
MONO COUNTY STILL HAS THE BEST HIGH WIND POTENTIAL WITH SOUNDING
PROFILES SHOWING THE INVERSION LOWERING TO AROUND RIDGE LEVEL WITH
INCREASING LAPSE RATES ABOVE THIS POINT. WOULD LIKE TO SEE A
BETTER MID LEVEL WIND PROFILE IN THE SOUNDINGS...BUT STILL FEEL
THAT BETWEEN THE JET AND THE SURFACE GRADIENT...GUSTS THROUGH
CANYONS AND WIND PRONE AREAS WILL EXCEED 70 MPH. ELSEWHERE ACROSS
THE REGION...WINDS ARE SOLID FOR A WIND ADVISORY WITH A SHORT
DURATION OF HIGH WINDS POSSIBLE THROUGH WIND PRONE AREAS SUCH AS
WASHOE VALLEY...GALENA...AND WALKER LAKE. BLOWING DUST IS ALSO A
CONCERN THROUGH THE CARSON AND HUMBOLDT SINKS...WITH THE WORST
CONDITIONS EXPECTED THROUGH MINERAL COUNTY WHERE CONDITIONS HAVE
DRIED SINCE THE LAST PRECIPITATION. IN ADDITION...CONDITIONS ON
ALL AREA LAKES WILL BE EXTREMELY CHOPPY AND CAUTION SHOULD BE
EXERCISED. WILL CONTINUE ALL WIND HIGHLIGHTS IN THEIR CURRENT FORM
WHICH INCLUDES A HIGH WIND WARNING FOR MONO COUNTY...BLOWING DUST
ADVISORY FOR MINERAL COUNTY...AND WIND ADVISORIES ELSEWHERE.
MOISTURE IS NOT AS DEEP AS IT HAS BEEN THE PAST COUPLE OF
DAYS...BUT THERE IS ENOUGH PRESENT WHICH ALONG WITH JET AND WEAK
FRONTAL DYNAMICS SHOULD PRODUCE ANOTHER ROUND SHOWERS ACROSS THE
AREA TODAY. THE BEST CHANCES WILL BE THROUGH THE SIERRA AND AREAS
NORTH OF INTERSTATE 80 IN WESTERN NEVADA. ALTHOUGH SNOW LEVELS
WILL FALL AS THE FRONTAL BOUNDARY SHIFTS THROUGH THE CWA
MONDAY...SNOW IMPACTS WILL BE MINIMAL AND MAINLY CONFINED TO A
AN INCH OR TWO OF ACCUMULATION ON THE HIGHER MOUNTAIN PASSES. AM
A LITTLE WORRIED THAT THE SHOWER ACTIVITY MAY BE CUT OFF EARLIER
THAN CURRENTLY FORECAST WITH A SWATH OF DRY AIR PUSHING INTO THE
REGION BEHIND THE FRONTAL BOUNDARY...BUT HAVE LEFT POPS ALONE
THINKING THE EVENT COULD END UP BEING HIGH POP/LOW QPF.
PRECIPITATION WILL MOVE OUT OF THE AREA BY EARLY TUESDAY MORNING
WITH WINDS DECREASING OVERNIGHT OTHER THAN ACROSS RIDGES WHERE
THEY WILL REMAIN GUSTY THROUGH WEDNESDAY. FLAT SHORTWAVE RIDGE
BUILDS INTO THE AREA MIDWEEK...THOUGH WITH SOME MOISTURE RIDING
OVER THE TOP OF IT HAVE KEPT A SLIGHT CHANCE OF PRECIP ACROSS
EXTREME NORTHERN ZONES. WARMING UNDER THE RIDGE WILL BRING BELOW
NORMAL TEMPERATURES MONDAY AND TUESDAY TO NEAR OR SLIGHTLY ABOVE
NORMAL ON WEDNESDAY WITH HIGHS AROUND 70 IN WESTERN NV VALLEYS. DF
.LONG TERM...THURSDAY THROUGH SUNDAY...
ANOTHER LOW PUSHES INTO THE PAC NW...BRINGING A COLD FRONT THROUGH
THE REGION ON THURSDAY. WINDS WILL INCREASE AGAIN AS THE GRADIENTS
TIGHTEN UP IN RESPONSE TO THE INCOMING FRONT. BUMPED UP WINDS IN THE
FORECAST...WITH LATEST MOS GUIDANCE SHOWING SUSTAINED WINDS IN RENO
AROUND 23KTS. NOT QUITE AS STRONG AS THE WINDS WE ARE EXPECTING FOR
TODAY...BUT DEFINITELY BREEZY.
GFS HAS TRENDED CLOSER TO THE EURO OVER THE LAST DAY...BRINGING THE
LOW AND COLDER AIR FURTHER SOUTH. CONTINUED TO TREND TEMPS LOWER FOR
THU-FRI WITH THE FRONT ALSO COMING THROUGH ABOUT 12 HOURS FASTER AS
WELL. COULD SEE SOME ISOLATED SHOWERS ON THURSDAY NIGHT INTO FRIDAY
ALONG THE COLD FRONT AS WE GET SOME LOW-LEVEL FORCING/FRONTOGENESIS.
STRONGER RIDGE LOOKS TO BUILD IN FOR NEXT WEEKEND WITH GFS/GEM/ECMWF
ALL IN GOOD AGREEMENT OVERALL WITH WARMER AND DRIER CONDITIONS. EC
KEEPS THE COOL NORTHWEST FLOW A BIT LONGER THAN THE GFS...BUT
OVERALL SHOULD SEE WARMING CONDITIONS AS WE GO INTO SUN-MON. COULD
SEE ANOTHER LOW MOVING INTO THE PAC NW BY MONDAY...WHICH COULD MAKE
FOR A SHORT-LIVED WARM-UP. HOON
&&
.AVIATION...
STRONG JET STREAM WILL MOVE INTO NORTHERN CA/NV TODAY. AFTER 15Z
WEST WINDS WILL BEGIN TO INCREASE ACROSS THE REGION...WITH RIDGE
LEVEL WINDS APPROACHING 100KTS. WINDS WILL PEAK OUT THIS AFTERNOON
BETWEEN 18-00Z WITH GUSTS AT KRNO REACHING 45KTS. BLOWING DUST WILL
BE POSSIBLE FOR AREAS EAST OF KRNO...INCLUDING KNFL AND KLOL.
LOW LEVEL WIND SHEAR WILL BE POSSIBLE EARLY THIS MORNING BETWEEN
12-18Z WITH INCREASING LOW LEVEL WESTERLY FLOW. WEST WINDS WILL MAKE
FOR A STRONG CROSS-WIND COMPONENT FOR N-S RUNWAYS THIS AFTERNOON
BETWEEN 18-00Z. MODERATE TO SEVERE MOUNTAIN WAVE TURBULENCE IS ALSO
EXPECTED THROUGH THE DAY ALONG AND DOWNWIND OF TERRAIN. HOON
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
NVZ005.
LAKE WIND ADVISORY UNTIL 8 AM PDT THIS MORNING FOR LAKE TAHOE IN
NVZ002.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
NVZ002.
BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING NVZ001.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
NVZ003-004.
CA...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
CAZ070-071.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING CAZ073.
LAKE WIND ADVISORY UNTIL 8 AM PDT THIS MORNING FOR LAKE TAHOE IN
CAZ072.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Apr 25, 4:52 AM PST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
552 AM PDT MON APR 25 2011
CAZ070>073-NVZ001>005-261300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
552 AM PDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG JET STREAM MOVING ACROSS THE REGION WILL BRING STRONG
GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA TODAY THROUGH
TONIGHT. PLEASE REFER TO THE HIGH WIND WARNING AND WIND ADVISORIES
(WWUS75 KREV RNONPWREV) FOR ADDITIONAL INFORMATION ON THE
POTENTIALLY DAMAGING WINDS EXPECTED THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH PRESSURE WILL START TO BUILD INTO THE REGION ON TUESDAY.
ANOTHER...WEAKER...SYSTEM WILL MOVE ACROSS THE NORTHERN SIERRA AND
NORTHWESTERN NEVADA THURSDAY INTO FRIDAY. THIS SYSTEM WILL BRING
BREEZY CONDITIONS AND A CHANCE OF PRECIPITATION BEFORE DRY
CONDITIONS RETURN FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
TO THE NATIONAL WEATHER SERVICE.
O'HARA
HTTP://WEATHER.GOV/RENO
Strong Wind, Greater Reno/Carson City/Minden Area
- When
- April 25, 7:00 AM PST to 5:30 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Widespread wind gusts of 40 to 50 mph occurred on the 25th. Isolated high winds also were noted in wind prone areas, including 60 mph at the Washoe Valley NDOT site, 59 mph in southwest Reno at the Wolf Run Golf Course, and 58 mph at the Galena RAWS. In addition to gusty winds, a report of minor wind damage to a roof in Carson City was reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301800.